Alert archive / North Dakota / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 109, NWS Bismarck, ND

July 19, 2021McHenry County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 19, 2021, 6:26 PM CDT for McHenry County, North Dakota. It was in force for 64 min. 12 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 19, 2021, 6:26 PM CDT (23:26 UTC)
Expired
Jul 19, 2021, 7:30 PM CDT
In force
64 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
2.0 in
Wind
60.0 mph

County McHenry County, ND

The radar

The Minot AFB radar (KMBX), 51 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 6:30 PM CDTTSTM WND DMG5 Nw George Lake, ND70 MPH WIND GUSTS AND PING PONG BALL SIZE HAIL CAUSED A VARIETY OF DAMAGE. WINDOW SCREENS WERE SHREDDED, SOME WINDOWS WERE BROKEN, SIDING WAS DAMAGED ON HOUSE AND CAMPER. IN ADDITION, NEARBY POTATO FIELD WAS SHREDDED, AND CORN WAS ABOUT 50 PERCENT DAMAGED. 1.7
Jul 19, 6:30 PM CDTTSTM WND DMG7 Ne Karlsruhe, NDCOTTONWOOD TREES BLOWN OVER. SAME INDIVIDUAL REPORTED THE GROUND WAS WHITE WITH HAIL 4 MILES EAST OF KARLSRUHE, AND ALL HIS HAY THERE WAS BLOWN WAY. REPORT WAS RELAYED TO THE NWS BY A BROADCAST MEDIA PARTNER.
Jul 19, 6:30 PM CDTHAIL 1.757 Ne Karlsruhe, NDRELAYED BY BROADCAST MEDIA PARTNER. MOST HAIL WAS SMALLER, BUT WERE A FEW GOLF BALLS.
Jul 19, 6:35 PM CDTTSTM WND GST 705 Nw George Lake, ND
Jul 19, 6:35 PM CDTHAIL 1.55 Nw George Lake, ND
Jul 19, 7:07 PM CDTHAIL 2.754 E Karlsruhe, NDMOST OF THE HAIL WAS SMALL MIXED WITH SOME GOLF BALL SIZE AND A FEW BASEBALL SIZE HAILSTONES. RELAYED TO NWS BY BROADCAST MEDIA PARTNER.
Jul 19, 7:10 PM CDTTSTM WND GST 602 Sse Balfour, NDDRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED.
Jul 19, 7:10 PM CDTHAIL 11 S Balfour, NDDRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED.
Jul 19, 7:10 PM CDTHAIL 12 Sse Balfour, NDCORRECTS PREVIOUS HAIL REPORT FROM 1 S BALFOUR. DRIFTS OF DIME SIZE HAIL BUT A FEW QUARTERS WERE NOTED. WAS COMBINED WITH 60 MPH WIND GUSTS. GARDEN WAS FLATTENED.
Jul 19, 7:15 PM CDTTSTM WND GST 651 S Balfour, NDPUBLIC REPORT OF THUNDERSTORM WIND GUSTS AROUND 60-65 MPH ALONG WITH HAIL NOT QUITE GOLF BALL SIZE. GARDEN IS RUINED.
Jul 19, 7:15 PM CDTHAIL 1.51 S Balfour, NDPUBLIC REPORT OF HAIL NOT QUITE GOLF BALL SIZE, ALONG WITH 60-65 MPH WINDS. GARDEN IS RUINED.
Jul 19, 7:20 PM CDTTSTM WND GST 602 Nnw Kief, NDCOMBINED WITH PEA SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2021-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2021-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1332 J/kg
Mixed-layer CIN
-233 J/kg
Mixed-layer LCL
1421 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS53 KBIS 192326
SVRBIS
NDC049-200030-
/O.NEW.KBIS.SV.W.0109.210719T2326Z-210720T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
626 PM CDT Mon Jul 19 2021

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern McHenry County in north central North Dakota...

* Until 730 PM CDT.

* At 625 PM CDT, a severe thunderstorm was located 8 miles southeast
  of Karlsruhe, or 30 miles northwest of Harvey, moving south at 15
  mph.

  HAZARD...Two inch hail and 60 mph wind gusts.

  SOURCE...Public.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Drake around 655 PM CDT.

Other locations impacted by this severe thunderstorm include Balfour,
George Lake, Kief and Bergen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4824 10024 4802 10024 4802 10020 4785 10020
      4785 10088 4824 10064
TIME...MOT...LOC 2325Z 017DEG 11KT 4804 10045 

HAIL...2.00IN
WIND...60MPH
 
$$

EDWARDS
4 follow-up statements
932 
WWUS53 KBIS 192338
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
638 PM CDT Mon Jul 19 2021

NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
638 PM CDT Mon Jul 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...

At 638 PM CDT, a severe thunderstorm was located 5 miles east of
Karlsruhe, or 30 miles southwest of Rugby, moving south at 10 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.

&&

LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
      4818 10068 4820 10047 4819 10024
TIME...MOT...LOC 2338Z 007DEG 11KT 4807 10050 

HAIL...2.75IN
WIND...60MPH
 
$$

EDWARDS
226 
WWUS53 KBIS 192347
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
647 PM CDT Mon Jul 19 2021

NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
647 PM CDT Mon Jul 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...

At 646 PM CDT, a severe thunderstorm was located 6 miles southeast of
Karlsruhe, or 32 miles northwest of Harvey, moving south at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
      4811 10072 4817 10047 4816 10024
TIME...MOT...LOC 2346Z 015DEG 11KT 4803 10050 

HAIL...2.75IN
WIND...70MPH
 
$$

EDWARDS
215 
WWUS53 KBIS 200002
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
702 PM CDT Mon Jul 19 2021

NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
702 PM CDT Mon Jul 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...

At 702 PM CDT, a severe thunderstorm was located 6 miles west of
Drake, or 29 miles northwest of Harvey, moving south at 20 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Drake, Anamoose, Karlsruhe, Balfour, Kief, Bergen and George Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4802 10024 4802 10020 4785 10020 4785 10088
      4807 10074 4814 10046 4813 10024
TIME...MOT...LOC 0002Z 349DEG 16KT 4796 10051 

HAIL...2.75IN
WIND...70MPH
 
$$

EDWARDS
821 
WWUS53 KBIS 200012
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
712 PM CDT Mon Jul 19 2021

NDC049-200030-
/O.CON.KBIS.SV.W.0109.000000T0000Z-210720T0030Z/
McHenry ND-
712 PM CDT Mon Jul 19 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHEASTERN MCHENRY COUNTY...

At 712 PM CDT, a severe thunderstorm was located 7 miles west of
Drake, or 29 miles west of Harvey, moving south at 15 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail and 70 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles.

Locations impacted include...
Drake, Anamoose, Balfour and Kief. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4802 10024 4802 10020 4785 10020 4785 10076
      4805 10065 4810 10044 4809 10024
TIME...MOT...LOC 0012Z 001DEG 15KT 4791 10053 

HAIL...2.75IN
WIND...70MPH
 
$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:45 PM CDT, 2 hours 41 minutes earlier.

Area forecast discussion, Jul 19, 3:45 PM CDT, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
345 PM CDT Mon Jul 19 2021

.SHORT TERM...(This evening through Tonight)
Issued at 229 PM CDT Mon Jul 19 2021

Fire weather, heat and thunderstorms (in no particular order) are
the main threats late this afternoon and tonight.

Fire Weather...We continue to hold in the near critical fire
weather conditions range, and unless we see winds really pick-up,
we'll probably leave this as is. Current humidities are generally
around 15 percent in the far southwest, although did see Beach
drop down to 12 percent this hour. Other than the far southwest,
readings are generally 15 to 30 percent. Wind speeds are around 15
knots in the far southwest, but under 10 knots elsewhere. Given
the marginal area, and marginal thresholds will likely ride with
the near critical fire conditions.

Heat Advisory...The Heat Advisory continues through 9 PM CDT. So
far we've seen heat index values to around 103 at Bismarck, with
many stations in the 95 to 100 range as of 230 PM CDT. Maximum
heat indices look to peak around 4-5PM CDT and then drop off
thereafter.

Thunderstorms...A very unstable airmass remains over central into
eastern ND with MLCAPE values of 1500-3500 from north central into
east central ND with little CIN indicated from the EMC RAP on the
SPC mesoanalysis page. However shear remains weak. This would
favor possibly a marginally severe hail or wind event with an
updraft that can survive the cap. Recent convection that developed
near Jamestown was briefly able to sustain an updraft, but as of
300 PM the cell was dissipating. It's possible we could see a few
more cells develop along the southward moving outflow boundary
this afternoon. Whether they can sustain themselves remains to be
seen. If so, a marginally severe wind or hail report can not be
ruled out base in the strong instability.

A baroclinic zone remains along the International Border and later
tonight it's possible we could see a few storms along this
boundary and northward into Canada, but most will remain dry.

.LONG TERM...(Tuesday through Monday)
Issued at 229 PM CDT Mon Jul 19 2021

Hot and dry conditions continue through much of the work week.

A weak cold front moves through the forecast area in the Tue-Wed
timeframe with only slight chances for thunderstorms due to the
strong capping. Temperatures Tuesday through Friday remain in the
90 to 100 degree range across western and central ND, with the
warmest readings west and south central. Humidity values drop a
bit, but we could still be flirting with Heat Advisory criteria.
Most likely it will be a day to day call with marginal Heat
Advisory criteria possible each afternoon. There does look to be
an increase in surface based smoke tonight into Tuesday morning
north of the frontal boundary that's been lingering along the
International Border. We kept a mention of smoke in the forecast
far north central late tonight into Tuesday morning, as well as
some patchy fog.

The best chance of thunderstorms in the next several days looks to
be on Friday as as stronger shortwave impulse tracks across
southern Canada and flattens our upper level ridge. This should
also cool us down a little through the upcoming weekend. At this
time it's looking like mid 80s north to mid 90s south through the
weekend, so not a big drop in temperatures at all, but some
relief. After the chance of thunderstorms Friday, the rest of the
weekend looks mostly dry at this time, with indications of
possibly warming up again early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 229 PM CDT Mon Jul 19 2021

VFR conditions are likely through the forecast period, with
south-southeast winds around 10-15 kts this afternoon. There is a
slight chance of thunderstorms near KJMS late this afternoon, and
across northern North Dakota beginning this evening. Confidence
in TS is not high enough to mention in any TAF at this time. Early
Tuesday morning, a near-surface plume of smoke is forecast to
arrive at KMOT, which may impact visibility.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT /8 PM MDT/ this evening for NDZ001-
009>012-017>022-031>035-040.

&&

SHORT TERM...TWH
LONG TERM...TWH
AVIATION...TWH
Hazardous weather outlook, Jul 19, 5:15 PM CDT, 1 hour 11 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
515 PM CDT Mon Jul 19 2021

NDZ001-009>012-017>022-031>035-040-202215-
Divide-Williams-Mountrail-Ward-McHenry-McKenzie-Dunn-Mercer-
Oliver-McLean-Sheridan-Golden Valley-Billings-Stark-Morton-
Burleigh-Slope-
515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Heat Advisory is in effect through this evening. See
www.weather.gov/bis for additional information.

Near critical fire weather conditions will continue over west
central and southwest North Dakota through early evening.

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions are likely for areas along
and to the west and south of the Missouri River on Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ002>005-013-023-025-036-037-046>048-050-051-202215-
Burke-Renville-Bottineau-Rolette-Pierce-Wells-Foster-Kidder-
Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
515 PM CDT Mon Jul 19 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southeast North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms possible through tonight, mainly
northwest, north central, and the James River Valley. A few storms
may become strong, with a storm or two possibly becoming severe
with hail to the size of quarters and 60 mph wind gusts.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ041>045-202215-
Hettinger-Grant-Bowman-Adams-Sioux-
515 PM CDT Mon Jul 19 2021 /415 PM MDT Mon Jul 19 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

Near critical fire weather conditions will continue through early
this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Near critical fire weather conditions expected Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 4:23 AM CDTHeat AdvisoryBISBillings, Burleigh, Divide, Dunn, Golden Valley, McHenry and 8 more17 hr
Jul 19, 9:03 AM CDTSpecial Weather StatementBISRolette42 min
Jul 19, 5:28 PM CDTSevere Thunderstorm WarningBISMcHenry, Pierce62 min
Jul 19, 6:44 PM CDTSevere Thunderstorm WarningBISRolette36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.